Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

How long does the liver take to heal after drug induced hepatitis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 5633 Questions
Question
How long does the liver take to heal after drug induced(Macrobid) hepatitis?
YYYY@YYYY
Posted Sat, 2 Nov 2013 in Women's Health
 
 
Answered by Dr. Pavan Kumar Gupta 1 hour later
Brief answer...it is variable from few weeks to many months and sometimes can cause liver failure.
Detailed answer..
Hello,
Thanks for the query.
MACROBID ( Nitrofurantoin )  is an oral antibiotic and one  of the most common causes of drug induced liver disease and can cause either an acute or a chronic hepatitis-like syndrome that can be severe and lead to liver failure or cirrhosis.
The acute liver injury usually subsides rapidly in few weeks once the drug is withdrawn but sometimes it can cause acute liver failure.
The chronic form of liver toxicity is much more common than acute liver toxicity and typically occurs after a prolonged longterm therapy.
Severity of nitrofurantoin induced injury ranges from just simple elevation of liver enzymes to fulminant liver failure failure and death.
Generally complete recovery takes place after stopping the drug but the recovery may be slow in some cases and may take 3 to 6 months.
In rare cases the evidence of chronic liver injury persists.
I hope it helps however you may revert to me for any further query.
Best of luck
Thanks
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

Recent questions on 
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions